Alert archive / Virginia / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 142, NWS Blacksburg, VA

June 16, 1995Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 1995, 5:29 PM EDT for Bedford County, Virginia. It was in force for 61 min.

The area

The counties it named.

The facts

Issued
Jun 16, 1995, 5:29 PM EDT (21:29 UTC)
Expired
Jun 16, 1995, 6:30 PM EDT
In force
61 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Bedford County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KRNK 162129 RRA
SVRRNK
VAC019-515-162230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT FRI JUN 16 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN SOUTH CENTRAL VIRGINIA
 
   ...BEDFORD COUNTY
 
  AND THE INDEPENDENT CITY OF
 
   ...BEDFORD
 
AT 529 PM WEATHER RADAR IN BLACKSBURG CONTINUED TO SHOW A SEVERE
THUNDERSTORM OVER THE CITY OF BEDFORD. THIS STORM WAS SHOWING VERY
LITTLE MOVEMENT AND HAS A HISTORY OF PRODUCING LARGE HAIL.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
JDS/SPN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:10 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jun 16, 2:10 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERIVCE BLACKSBURG VA
207 PM EDT FRI JUN 16 1995

RECOMMENDATIONS...

WBC/RDU/CRW...TYPCL EVENING FCST OF TRW ENDING==>PTLY CLDY PTCHY FOG
LATE.  SAT...SUNNY AM THEN PTLY SUNNY PM (CUD BE RENAGADE RW/TRW BUT
PROB NOT WORTH MNTIONING). INCREASING CLDS SAT NIGHT. SUN...MTLY CLDY
EAST OF BLUE RIDGE CHC RW/TRW...PTLY CLDY WEST CHC PM RW/TRW.

DISCUSSION...
FOR THE IMMEDIATE SHORT RANGE...SCATTERED RW/TRW POPPING QUICKLY AND
WITH QUITE A BIT OF LIGHTNING.  DIME SIZE HAIL AND MARGINALLY SVR
WIND ALREADY REPRTED PATRICK COUNTY.  ACTVTY TO CONT TIL CLOSE TO
SUNSET THEN DIE AS PRVIOUS DAYS.

FOR SAT THRU SUN NGM/AVN SIMILAR WITH BACKING RH IN FROM ATLNTIC...
WHILE ETA KEEPS IT FARTHER SOUTH AND EAST.  GIVEN PERSTNT COOL POOL
ALFT  DRIFTING SOUTH THRU PD TEND TO AGREE WITH DEVELOPING INVERTED
TROF...BUT ETA/AVN MAY BE DEVLPING SFC SYS TOO MUCH.  OPEN INVRTD
TROF AS PER NGM MAY ALLOW FOR BETTER EASTERLY FECTH ACROSS CWA UP TO
AND A BIT INTO BLUE RIDGE WITH GRADUALLY INCREASING RH...THROING A
MONKEY WRENCH INTO WEEKEND FCST. ONE BRIGHT SPOT AS FAR AS CONVCTION
IS CONCERNED...COLD POOL ALFT SLIPPING SOUTH WITH WAA AT H5 THRU THE
PD MAY FINALLY GIVE US A BRK IN PM SVR TSTMS BUT NOT TOTALLY FROM
RW/TRW.

ONE FINAL POINT...CAN SEE MUGGIES RETRNING WITH POSITION OF HI AND
EASTERLIES DURING SAT NIGHT AND SUNDAY...DESPITE NUMBERS ON FWC/FPC.

SPN

In the hours before

Local storm report, Jun 16, 12:25 PM EDT, 5 hours 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/1210 PM        PATRICK CO VA       NEAR TOWN OF VESTA - SHERIFF
                                      REPORTS DIME SIZE HAIL

 KANE
Local storm report, Jun 16, 2:50 PM EDT, 2 hours 39 minutes before
LOCAL STORM REPORT  .............UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/200 PM        SURRY CO NC          DIME-SIZE HAIL MT. AIRY TO
                                      DOBSON...REPORTED BY SHERIFF

16/215 PM        MONTGOMERY CO VA     DIME-SIZE HAIL NEAR BROOKSFIELD
                                      RD REPORTED BY SHERIFF

16/210 PM        MONTGOMERY CO VA     NORTH OF BLACKSBURG...CATABA RD
                                      MARBLE-SIZE HAIL ONE INCH DEEP
                                      REPORTED BY SPOTTER

16/230 PM        ASHE CO NC           NICKEL-SIZE HAIL...REPORTED
                                      BY SHERIFF

KANE
Local storm report, Jun 16, 2:52 PM EDT, 2 hours 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/200 PM        SURRY CO NC          DIME-SIZE HAIL MT. AIRY TO
                                      DOBSON...REPORTED BY SHERIFF

16/215 PM        MONTGOMERY CO VA     DIME-SIZE HAIL NEAR BROOKSFIELD
                                      REPORTED BY SHERIFF

16/230 PM        ASHE CO NC           NICKEL-SIZE HAIL.
..REPORTED
                                      BY SHERIFF

KANE
Local storm report, Jun 16, 3:00 PM EDT, 2 hours 29 minutes before
LOCAL STORM REPORT  .............UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/200 PM        SURRY CO NC          DIME-SIZE HAIL MT. AIRY TO
                                      DOBSON...REPORTED BY SHERIFF

16/215 PM        MONTGOMERY CO VA     DIME-SIZE HAIL NEAR BROOKSFIELD
                                      RD REPORTED BY SHERIFF

16/210 PM        MONTGOMERY CO VA     NORTH OF BLACKSBURG...CATABA RD
                                      MARBLE-SIZE HAIL ONE INCH DEEP
                                      REPORTED BY SPOTTER

16/230 PM        ASHE CO NC           NICKEL-SIZE HAIL...REPORTED
         "                             BY SHERIFF

KANE
Local storm report, Jun 16, 4:30 PM EDT, 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/300 PM        WATAUGA CO, NC       DIME-SIZE HAIL BLOWING ROCK

16/420 PM        FRANKLIN CO, VA      NICKEL AND QUARTER SIZE HAIL
                                      4 MI EAST OF ROCKY MOUNT

PMC
Local storm report, Jun 16, 4:35 PM EDT, 54 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/300 PM        WATAUGA CO, NC       DIME-SIZE HAIL BLOWING ROCK

16`/420 PM        FRANKLIN CO, VA      NICKEL AND QUARTER SIZE HAIL
                                      4 MI EAST OF ROCKY MOUNT

PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:05 PM EDTSevere Thunderstorm WarningRNKPatrick40 min
Jun 16, 1:59 PM EDTSevere Thunderstorm WarningRNKMontgomery61 min
Jun 16, 2:10 PM EDTSevere Thunderstorm WarningRNKHenry50 min
Jun 16, 2:20 PM EDTSevere Thunderstorm WarningRNKFranklin40 min
Jun 16, 3:01 PM EDTSevere Thunderstorm WarningRNKHenry59 min
Jun 16, 3:08 PM EDTSevere Thunderstorm WarningRNKFloyd52 min
Jun 16, 3:59 PM EDTSevere Thunderstorm WarningRNKRockbridge46 min
Jun 16, 4:09 PM EDTSevere Thunderstorm WarningRNKRoanoke51 min
Jun 16, 4:19 PM EDTSevere Thunderstorm WarningRNKFranklin56 min
Jun 16, 4:24 PM EDTSevere Thunderstorm WarningRNKAmherst66 min
Jun 16, 4:47 PM EDTSevere Thunderstorm WarningRNKBedford43 min
Jun 16, 4:52 PM EDTSevere Thunderstorm WarningRNKBedford38 min
Jun 16, 5:22 PM EDTSevere Thunderstorm WarningRNKBotetourt68 min
Jun 16, 5:36 PM EDTSevere Thunderstorm WarningRNKAlleghany54 min
Jun 16, 5:41 PM EDTSevere Thunderstorm WarningRNKCampbell49 min
Jun 16, 6:20 PM EDTSevere Thunderstorm WarningRNKCampbell55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.